What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 18, 12:50 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 18, 12:50 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
150 PM EDT Sun Jul 18 2021
.SYNOPSIS...
A weak surface front will move into our area and provide increased
chances of showers and thunderstorms through Tuesday. Drier air is
expected to filter into the region for the latter half of the week,
providing lower chances for rain and near normal temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
The upper trough across the Mississippi River Valley is shifting
slowly east today along with a surface low over New England.
Widespread cloud coverage has impeded much of our afternoon
convection but will likely thin out in the coming hours. Some light
showers are moving through the Upstate and northern Midlands along a
shortwave but further south, more of the typical summertime
convection is starting to increase. Diurnal cumulus has been able to
form along the southern Midlands and CSRA due to thinner cloud
coverage. This area currently has moderate lifted indices and
strong CAPE of around 3000j/kg. Moisture continues to advect
into the region with PWAT values close to 2 inches. The sea
breeze front may further increase PWATs later today along with
an increase in convection. While downdraft CAPE remains weak
across our CWA, some thunderstorms may bring strong gusts.
Expect frequent lightning and heavy rain within storms,
especially south of I-20. Heavy rain remains the biggest threat
through the day with localized flooding possible.
The front to our north will stall along the Carolinas later tonight,
which will allow for some showers and scattered thunderstorms
overnight. Mean hires models show the majority of precip will be
along our northwest counties but will become more widespread by
sunrise. Lows in the low 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An upper low over the northern states will lift northeast on MOnday
leaving an elongated trough through the Appalachians into the lower
MS Valley. Models indicate a cut-off low developing over the Deep
South. A deep southwest flow will continue to pump significant
moisture across the area with PWATs around 2 inches. Meanwhile a
surface cold front will push into the Carolinas from the north which
combined with shortwaves moving through the area will support
convection much of the day. Any convection will have high rain rates
but should be fairly progressive. Training storms will be a concern
as flash flooding will be the main threat for Monday, mainly in
urban and low-lying areas. Expect convection to linger into the
overnight.
Similar conditions expected for Tuesday with the cold front draped
over the area. Showers and and thunderstorms once again expected
with PWATs 2.0+ inches. A slightly higher flash flood threat will be
possible, depending on antecedent conditions from Monday.
Cloud cover and precipitation will keep highs in the low to mid 80s
with lows in the upper 60s and low 70s both days.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mean upper trough will reside over the eastern states through the
weekend. Global models (with ensemble member support) depict a cut-
off low over the lower MS Valley drifting west into TX. Deep west-
southwest flow across the region Wednesday. Short wave rounding the
base of the upper trough will combine with moderate instability and
pwats around 1.7 to 1.8 inches to keep scattered to numerous
showers/tstms in the forecast.
Even with the front becoming diffuse by midweek, there will be at
least scattered diurnal convection through next weekend. Northwest
flow aloft takes over Thursday, decreasing precip chances. Expect
temperatures to rebound in the long term with highs in the low to
mid 90s and lows in the low 70s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mainly VFR through early afternoon. Better chances of convection
later today, which may extend into late tonight and early tomorrow
morning. Increased moisture will cause some ceiling and
visibility restrictions towards the end of the period.
Moisture continues to increase across the area with a shortwave
kicking up showers and thunderstorms. Coverage will become
widespread later this afternoon/evening. Some storms may be heavy
which will impact visibility. Have a tempo group through the time
period of greatest convection, however chances of thunderstorms will
last into the morning with coverage diminishing after midnight.
Winds will become light and variable overnight. Models are in good
agreement of some MVFR/IFR ceilings moving in from the north
overnight, with greatest chances at the Columbia and
Orangeburg terminals. Some fog possible at prone Augusta.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day within
thunderstorms and early morning stratus/fog. Restrictions may become
more widespread through Tuesday as a cold front moves into the
area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 18, 3:05 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
405 AM EDT Sun Jul 18 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
405 AM EDT Sun Jul 18 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Showers and thunderstorms developing today which may become more
widespread. Periods of heavy rain the main threat with an isolated
damaging wind gust in the eastern forecast area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread coverage of showers and thunderstorms Monday through
Tuesday producing heavy rain with localized flash flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 1:06 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
206 PM EDT Sun Jul 18 2021
SCZ027-028-030-035-037-041-135>137-181830-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Richland SC-
Northwestern Orangeburg SC-
206 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
southern Lexington...northeastern Barnwell...northeastern Aiken...
southwestern Southeastern Orangeburg...Calhoun...Bamberg...south
central Richland and Northwestern Orangeburg Counties Until 230 PM
EDT....
At 205 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Aiken State Park, or 22 miles
northwest of Denmark, moving northeast at 55 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Columbia, Aiken, West Columbia, Orangeburg, Cayce, Barnwell, Bamberg,
Denmark, Springdale, Brookdale, Williston, Blackville, South
Congaree, Pine Ridge, St. Matthews, Gaston, Branchville, Orangeburg
County Airport, SC State Fair Grounds and Five Points.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 26 between mile markers 113 and 153.
Interstate 77 between mile markers 0 and 8.
LAT...LON 3312 8119 3312 8122 3361 8175 3401 8101
3379 8070 3319 8077 3303 8109
TIME...MOT...LOC 1805Z 240DEG 49KT 3360 8132
LMSpecial weather statement, Jul 18, 1:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Sun Jul 18 2021
SCZ028-031-037-038-135>137-181900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
235 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...Southeastern Orangeburg...Calhoun...southwestern
Clarendon...southeastern Richland...southwestern Sumter and
northeastern Northwestern Orangeburg Counties Until 300 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Edisto Gardens, or over Orangeburg, moving
northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Orangeburg, Brookdale, St. Matthews, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville,
Rowesville, Vance, Poplar Creek Landing, Rimini, Fort Motte,
Stumphole Landing and Prince of Orange Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 26 between mile markers 132 and 169.
Interstate 95 between mile markers 85 and 106.
LAT...LON 3323 8072 3368 8109 3385 8065 3344 8025
TIME...MOT...LOC 1834Z 246DEG 16KT 3348 8086
LMSpecial weather statement, Jul 18, 2:24 PM EST, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Sun Jul 18 2021
SCZ027-028-182015-
Lexington SC-Richland SC-
324 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of east central
Lexington and central Richland Counties Until 415 PM EDT....
At 324 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over West Columbia Riverwalk, or over Columbia.
This storm was nearly stationary.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, McEntire Air Base, Dentsville, Oak Grove, Pine Ridge,
Arcadia Lakes, Hopkins, Villages at Sandhill, Columbia International
University, Horrel Hill, Killian, Riverbanks Zoo, Woodfield and
Sesquicentennial State Park.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 60 and 82.
Interstate 26 between mile markers 105 and 118.
Interstate 77 between mile markers 0 and 25.
LAT...LON 3383 8091 3383 8093 3385 8096 3385 8099
3386 8100 3388 8100 3388 8103 3403 8120
3421 8094 3400 8066
TIME...MOT...LOC 1924Z 233DEG 4KT 3400 8105
CJR